The Council for Responsible Nutrition reports that 68 percent of Americans include supplements in their diets.
But do these millions of people know that what’s meant for the good of their health could actually be harming them?
According to Detroit’s WXYZ News, Madison Heights, Michigan, woman Jody Higgins found out the hard way that research and discernment with dietary supplements are vital — it could save your life.Screenshot/WXYZ News
Two years ago, Higgins started experiencing excruciating pain in her legs. Worried her health insurance wouldn’t be able to help her, a friend recommended a visit to Far East Ginseng Herbs and Tea, a health food store in Sterling Heights, Michigan.
There, she was advised to take Linsen Double Caulis, a Chinese herbal supplement she had never heard of before.Screenshot/WXYZ News
When she took a look at the ingredients and saw nothing but herbs, Higgins figured it was legitimate.
When things eventually started feeling better, she decided to stop taking it. But the leg pain quickly returned.
Figuring it was a sign she’d better stick to the supplement, Higgins kept the routine up for nearly a year.
That’s when things took a sudden, scary turn.
Over the course of four months, Higgins had packed on a whopping 80 pounds. She began to feel so sick, she thought death was around the corner.
Along with the weight gain came severe swelling of her face and ankles, the sprawling of dark purple stretch marks across her body, and the sprouting of facial hair.
Higgins had no idea what was coming over her:
“I wasn’t recognizable,” she said. “I couldn’t stand for longer than 2 minutes. I couldn’t cook. I couldn’t wash my clothing. I could barely get in the shower.”
Higgins went through several doctors before University of Michigan Endocrinologist Dr. Ariel Barkan was able to deliver the grave news:
“The minute that I said I had been taking a Chinese herbal remedy, he said, ‘You’ve been poisoned. I know it.’ Those were his exact words,” Higgins said.
When Barkan sent the Linsen Double Caulis to a clinic for testing, the results were frightening.
The herbal supplement was loaded with Dexamethasone — what Dr. Barkan described as a potent synthetic steroid.
Because Higgins had been taking the supplement for so long, she had developed a potentially deadly disorder known as Cushing Syndrome.
As Mayo Clinic states, the syndrome is caused by a high level of exposure to the hormone cortisol over an extended period of time. Though almost always linked to the use of oral corticosteroid medication; the body can also produce too much cortisol on its own.
When this happens, there are tell-tale signs. A fatty hump between the shoulders, rounded face and pink or purple stretch marks — some of which Higgins reported experiencing.
Cushing can lead to further health complications, including hypertension, bone loss, and sometimes an onset of Type 2 diabetes. Recovery is possible, but the earlier the treatment, the better the results.
In Higgins’s case, Dr. Barkan knew she had gotten help just in time. With any more delay, she could have died:
“The mortality for untreated Cushing Syndrome is 50 percent within 5 years,” he said. “Their immunity is completely suppressed. And when you don’t have immunity, the first virus, the first germ may cause [a] fatal infection and you will die.”
While Higgins advises others to err on the side of caution with such supplements, Barkan supports another rule of thumb:
“Don’t touch it,” he said. “You’re playing Russian roulette.”
Once Higgins quit the supplement, the facial hair disappeared. The weight, on the other hand, will be a struggle for some time.
But Higgins believes someone should be held responsible.
After she and Dr. Barkan contacted the U.S. Food and Drug Administration (FDA), Higgins was able to meet with an investigator from the FDA’s criminal division.
There’s no word yet on the specific legal action that will take place, as the investigation is ongoing.
Though Far East Ginseng Herbs and Tea did not comment on the case, the owner has pulled the product from the store’s shelves.